Virginia, 2022Damaging Winds in Virginia, June 11, 2022
June 11, 2022 · NWS LWX · 2 events in 1 county or zone
A few isolated thunderstorms (mini supercells) resulted in localized wind damage and mainly sub-severe hail over east-central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated thunderstorms (mini supercells) resulted in localized wind damage and mainly sub-severe hail over east-central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 11, 1:58 PM EST, 4 hours 40 minutes earlier.
Area forecast discussion, Jun 11, 1:58 PM EST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
258 PM EDT Sat Jun 11 2022
.SYNOPSIS...
A cold front will push into the area Sunday into early next
week, likely stalling nearby through the middle of next week.
Another frontal system may approach late next week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
An upper level trough remains in place over our region this
afternoon. Shortwave energy moving through the upper level flow
brought showers to most of the region this morning. The first batch
of showers are starting to exit the region to the northeast this
afternoon. Mostly cloudy skies remain in place for most of the
region this afternoon but some drier air is mixing in from southwest
to northeast leading to some clearing in skies over central VA. The
clearing skies may reach as far northeast as the DC metro but most
areas will remain broken with high clouds which may allow some brief
periods of sunshine.
Clearing skies over parts of central VA will allow for increased
heating and may lead to some destabilization this afternoon. Models
have CAPE values around 1000 j/kg with a weak SFC boundary passing
through this afternoon. Scattered showers will be possible through
this afternoon and into this evening with isolated to scattered
thunderstorms mainly south of I-66. HiRes guidance has trended down
on the coverage of storms over the past 12 hours and has shifted the
heaviest axis for precipitation from the DC metro to parts of
central VA. HREF MAX 6 hour precipitation still shows the potential
for storms to produce 2 to 3 inches but a half inch to an inch of is
more likely. Based on model soundings from this evening into the
overnight periods, elevated CAPE in the hail growth zone may lead to
some thunderstorms overnight which could bring some gusty winds and
small hail to our marine areas. Otherwise, a widespread SVR threat
is not expected at this time through this evening.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Upper level troughing remains in place over our region through
Sunday with a closed low over Canada. Multiple shortwaves are
forecast to pass through our region on Sunday. An increasing
southerly flow on Sunday will lead to increased advection of warm
and moist air into our region. HiRes models have CAPE increasing up
into 1500 to 2500 j/kg range with 30 to 40 knots of shear. The upper
level trough overhead along with multiple shortwaves will likely
combine with 2000+ CAPE and modest shear to produced an increased
threat for strong to severe thunderstorms on Sunday. SPC has
upgraded most of the region to a slight risk for damaging winds and
large hail along with a 2% risk for tornadoes. It seems the main
threat for SVR weather will be in the afternoon with some models
showing the potential for an organized line. The threat for showers
and thunderstorms drops off Sunday evening into early Monday as the
upper trough axis starts shifting eastward out of the region.
The upper level trough is forecast to shift off-shore by Monday. The
region will become positioned between a ridge over the midwestern US
and the exiting trough to the east. The chances for showers drop off
Monday morning but an upper level jet may nose into the region late
Monday morning and into early Monday afternoon bringing additional. l
chances for showers. A brief dry period looks likely Monday
afternoon as ridging slowly builds in from the west.
As the ridge shifts closer to the region Monday evening, the models
have been pretty consistent with a potential strong shortwave
passing over the ridge and dropping down into the region late Monday
into Tuesday. Models have CAPE increasing to over 1500 j/kg Monday
evening with shear values potentially over 40 knots. The combination
of the shortwave dropping into the region late Monday evening along
with a fairly unstable and sheared environment may lead to a threat
for MCS feature passing through our region sometime early Tuesday
into Tuesday afternoon. Models have been consistent with a MCS
forming upstream and dropping into our region late Monday evening.
It seems the main threat from the MCS for our region will be more on
Tuesday vs Monday evening but there remains some uncertainty on the
timing and position of the MCS at this time.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The middle of next week looks rather unsettled as multiple
disturbances cross the region in northwest flow. Ridging will be
building to our southwest resulting in an uptick in heat and
humidity. The magnitude of the heat will be predicated upon the
strength of the ridge and the position of a stalled front.
Many deterministic models since 00z last night have honed in on an
MCS crossing the region Tuesday. Ensemble scatter plots even show a
smattering of surface lows tracking NW to SE across area during this
time. If an MCS forms, the steering flow and instability gradient
around the periphery of the ridge would likely direct any such
complex from the lower Great Lakes to the northern Mid-Atlantic. As
is often the case with these setups, the potential ceiling for
severe weather is elevated, but conditional on if the system forms,
and its exact track and evolution on the storm scale thereafter.
The ridge will continue to build Wednesday before beginning to break
down Thursday. Anomalously warm mid-level temperatures and a lack of
synoptic forcing lowers confidence in coverage of thunderstorms.
Showers and thunderstorms would most likely form as a result of
terrain or bay/river breeze circulations during or shortly after
peak heating each day. Given the amount of instability present,
strong to locally severe downburst winds or hail would be possible.
A cold front looks to approach the region late Thursday, crossing
the region either Thursday night or Friday. Depending on the timing
of the front, there may be another relative uptick in thunderstorm
and severe weather potential late in the week.
Thursday currently looks like the hottest day of the Long Term, with
a backdoor front possibly keeping temperatures several degrees lower
Tuesday and Wednesday. Heat indices near 100 F are possible
Thursday. Clearing and cooling are likely to start next weekend.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Showers will exit the MTN/BWI terminals over the next few hours with
a brief chance for MVFR restrictions as the rain ends. VFR
conditions should continue through early this evening for most
terminals. Breaking up of clouds has occurred over central VA which
has led to cloud decks becoming scattered over the CHO terminals.
Scattered clouds may briefly build into the DC terminals late this
afternoon. Showers and thunderstorms may affect the CHO terminal
this afternoon which may lead to some brief restrictions and gusty
winds. MVFR to IFR ceilings should return to all terminals late this
evening and into Sunday. Showers will increase on Sunday with a
chance for thunderstorms at all terminals during the afternoon
periods. Winds will remain light mainly out of the northwest today
but are expected to become southerly on Sunday. Thunderstorms will
have the potential to be SVR and produce damaging and large hail on
Sunday for all terminals.
VFR conditions should return for Monday with light west to
northwesterly winds. A Mesoscale convective system may impact all
terminals late Monday evening but there remains uncertainty on the
timing at this time.
Showers and thunderstorms are possible Tuesday and could be
numerous. Generally more scattered convection is possible Wednesday.
Any thunderstorms could produce gusty winds, hail, and brief IFR
restrictions as well as LLWS. Otherwise, mainly VFR conditions are
expected with NE flow becoming SE generally 10 kts or less outside
of stronger convection.
&&
.MARINE...
Showers should exit the northern Chesapeake Bay over the next few
hours. Strong storms may affect the lower Tidal potomac and our
lower Chesapeake Bay zones this evening bringing a chance for gusty
winds and small hail. The threat for showers and thunderstorms
increases for Sunday for all of our waters. Some storms will have
the potential to produce strong winds and large hail. Southerly
channeling winds on Sunday may require Small Craft Advisories.
SubSCA conditions should return for Monday.
Showers and strong thunderstorms are possible Tuesday, with perhaps
more relatively scattered activity Wednesday. Thunderstorms could
produce gusty winds, hail, and locally higher winds and waves.
Otherwise, Small Craft Advisory conditions are possible in SE flow
Wednesday afternoon and night.
&&
.TIDES/COASTAL FLOODING...
Tides were running about 0.3 to 0.7 feet above normal as of early
Saturday afternoon. S/SE flow developing tonight and persisting
through Sunday evening is forecast to cause anomalies to increase
several tenths of a foot. This may be enough to result in near minor
flooding along vulnerable shoreline through the end of the
weekend.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...DHOF/JMG
AVIATION...DHOF/JMG
MARINE...DHOF/JMG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 11, 6:11 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
711 PM EDT Sat Jun 11 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-122315-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
711 PM EDT Sat Jun 11 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Scattered thunderstorms may produce damaging wind gusts and large
hail over portions of central Virginia this evening.
Thunderstorms may produce gusty winds and hail over area
waterways early this evening and overnight.
An isolated instance of flooding is possible late tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a threat of at least isolated severe thunderstorms
capable of producing damaging wind gusts and hail Sunday, and at
times Tuesday through Friday. A tornado can't be ruled out.
Isolated instances of flooding are possible Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, so spotters should stay tuned to
forecast updates through the upcoming week.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-122315-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
711 PM EDT Sat Jun 11 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Scattered thunderstorms may produce damaging wind gusts and large
hail over portions of central Virginia this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a threat of at least isolated severe thunderstorms
capable of producing damaging wind gusts and hail at times
Sunday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, so spotters should stay tuned to
forecast updates through the upcoming week.
MDZ001-501-502-VAZ503-504-WVZ501>506-122315-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
711 PM EDT Sat Jun 11 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a threat of at least isolated severe thunderstorms
capable of producing damaging wind gusts and hail at times
Sunday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, so spotters should stay tuned to
forecast updates through the upcoming week.
Thunderstorm Wind, Spotsylvania
- When
- June 11, 6:38 PM EST
- Where
- Spotsylvania County, 1.76 mi SE of Lewiston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.053, -77.726
Tree damage was reported west of Gatewood, including a tree that blew down onto a house near the intersection of Piney Forest Drive and Viola Way.
Thunderstorm Wind, Spotsylvania
- When
- June 11, 7:18 PM EST
- Where
- Spotsylvania County, 1.57 mi NE of Massaponax
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.195, -77.479
Tree damage was reported near Massaponax, including two trees and large tree limbs that blew down near the intersection of Lancaster Gate Road and Massaponax Church Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 11, 2022$10 million · EF2 · 43 events
- Excessive Heat and Heat in Texas, June 11 to 13, 20224 injured · 71 events
- Wildfire in Arizona, June 11 to 24, 2022$500,000 · 2 events
- Tornadoes and Hail in Nebraska, June 11, 2022EF1 · 23 events
- Damaging Winds in North Carolina, June 11, 2022$35,000 · 58 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, June 11 to 12, 20222 in hail · 22 events
- Heat in Texas, June 11 to 13, 202221 events
- Hail and Damaging Winds in Kansas, June 11, 202265 kt wind · 12 events
- Heat in Louisiana, June 11 to 13, 202211 events
- Hail and Damaging Winds in Montana, June 11, 20221 in hail · 10 events
- Damaging Wind and Heavy Rain in Idaho, June 11 to 12, 202255 kt wind · 7 events
- Hail and Damaging Wind in South Dakota, June 11, 20221.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023349, 1023351.